Minnesota, 2018

Heavy Snow in Minnesota, March 30 to 31, 2018

March 30 to 31, 2018 · NWS DLH · 4 events in 4 counties and zones

A quick-hitting storm with heavy snow began overnight of the 30th and ended from the west in the morning. The heaviest snow fell over southern areas of the forecast area, from southern Cass County east to Pine County and southern Carlton County.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A quick-hitting storm with heavy snow began overnight of the 30th and ended from the west in the morning. The heaviest snow fell over southern areas of the forecast area, from southern Cass County east to Pine County and southern Carlton County. Snow amounts ranged from 6 to nearly 13 inches. Snow amounts include 11.4 near Malmo, 10.5 near Casino, Brainerd with 9, and Sandstone with 12.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 30, 7:30 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Mar 30, 7:30 PM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
830 PM CDT Fri Mar 30 2018

.UPDATE...
Issued at 830 PM CDT Fri Mar 30 2018

Very dry air covers the forecast area this evening. This is
confirmed by the dewpoint depressions seen in surface observations
and 00Z sounding from INL. Will need some time for the atmosphere
to moisten up enough for snow to reach the ground. Have slowed
the onset of snow a bit. However, left the start times for the
warnings and advisories as is. Rest of the forecast on track.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 334 PM CDT Fri Mar 30 2018

At 330 PM, light snow continued across much of northwest
Wisconsin, while skies had largely cleared across the northern
portions of the region. The compact shortwave/low that moved
through this morning did bring some fairly impressive amounts,
with Willow River reporting 4 inches of new snow. Much of the
Brainerd Lakes region saw 2 to 4 inches of new snow, with 0.8
inches of snow at Duluth and no snow across the far north.

This impressive and compact system will continue to move east of
the region this evening, but the major winter storm we have been
advertising will be moving in right behind it. The majority of the
convection allowing models and the deterministic models shifted
the main storm track a bit south this morning. As a result, it now
looks like the heaviest snow will be in an area from the Brainerd
Lakes, through east central Minnesota and northern Wisconsin.
Total snow accumulation is expected to reach 6 to 10 inches in
that area, with locally higher amounts possible. Lesser amounts
are expected to the north. Have dropped amounts a couple inches in
the Duluth/Superior area, although was a little cautious to drop
it too much given potential for some higher amounts due to
orographic lift and lake enhancement for a time.

As a result of the southward shift, we have cancelled the winter
weather advisory for Koochiching and northern St. Louis county. We
have also changed the winter storm warning to a winter weather
advisory for Itasca and central St. Louis counties. The models
continue to indicate the potential for some impressive snowfall
rates overnight, with an inch or more per hour at times. The
strong winds and falling snow will also cause significant
visibility restrictions, with less than a quarter mile possible.

Wind will also be an issue overnight and especially on Saturday,
with gusts in excess of 30 mph at times. Would not be surprised to
see some gusts exceed 40 mph as well, which will cause areas of
blowing and drifting snow. The snow will then exit quickly to the
east as the morning wears on, with some sunshine already breaking
out in the afternoon.

.LONG TERM...(Saturday night through Friday)
Issued at 334 PM CDT Fri Mar 30 2018

A fast-moving progressive pattern will persist through the next
seven days resulting in below normal temperatures and occasional
chances for light precipitation.

On the synoptic scale a persistent upper low will be centered near
Hudson Bay for much of the long term period. A mid-level disturbance
will track across the northern Plains and Great Lakes region early
in the week resulting in a chance for light precipitation (mainly
snow) Monday into Tuesday. A longwave ridge develops over the
western states mid-week leading to a broad area of high pressure
across the Great Plains and Midwest mid-week. At low levels
continued rounds of colder air moving in aloft from Canada will lead
to temperatures below normal through the week with high temperatures
in the upper 20s to low 30s and lows in the single digits to teens
through the week.

Precipitation chances on Monday have shifted a bit towards late
Monday/Monday night as guidance trends slower with the incoming mid-
level shortwave trough, though sensible weather impacts look to be
on the low end with around 1 to 3 inches of snowfall at most. Rain
may mix with snow Monday afternoon as high temperatures reach above
freezing and stronger early April sunlight helps to warm the near-
surface environment.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 622 PM CDT Fri Mar 30 2018

Mainly VFR at the start of the forecast. As the storm gets closer,
look for cigs to drop into the MVFR range, with vsbys following
with the onset of the snow. Once the heavy snow is underway,
IFR/VLIFR conditions are expected. As the system departs Saturday
morning, look for an improvement to VFR. Gusty surface winds are
expected after 13Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  16  22   4  27 / 100 100   0   0
INL   3  18   3  28 /  50  10  10  10
BRD  15  20   2  29 / 100  80   0   0
HYR  22  28   1  29 / 100 100  10   0
ASX  19  27   6  29 / 100 100  20   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning until 10 AM CDT Saturday for WIZ001-006-007.

     Winter Storm Warning from 1 AM to 1 PM CDT Saturday for
     WIZ002>004-008-009.

MN...Winter Storm Warning until 10 AM CDT Saturday for MNZ020-025-
     033>038.

     Winter Weather Advisory until 10 AM CDT Saturday for MNZ018-019-
     026.

     Winter Weather Advisory from 4 AM to 1 PM CDT Saturday for
     MNZ012-021.

LS...Small Craft Advisory from 4 AM to 10 PM CDT Saturday for LSZ121-
     140>145-148.

     Small Craft Advisory from 4 AM Saturday to 4 AM CDT Sunday for
     LSZ146-147.

&&

UPDATE...GSF
SHORT TERM...DAP
LONG TERM...JJM
AVIATION...GSF
Hazardous weather outlook, Mar 30, 2:14 PM CST, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
314 PM CDT Fri Mar 30 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-311130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
314 PM CDT Fri Mar 30 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Snow will spread eastward across the Northland tonight, bringing
heavy snow to much of the region. The heaviest snow will fall
along and south of the Highway 2 corridor. Strong winds are also
expected with the storm, which will lead to blowing and drifting
snow and significantly reduced visibilities. See the latest
winter weather message for specific details concerning this
winter storm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance for light snow across much of the Northland Monday
into Monday night.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service.

LSZ121-140>148-311130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
314 PM CDT Fri Mar 30 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Increasing northeast to north winds late tonight into Saturday
will lead to building waves and dangerous conditions for small
craft across much of western Lake Superior. See the Marine Weather
Message for details on the Small Craft Advisory in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong north to northwest winds will persist through Saturday
evening leading to continued hazardous conditions for small craft.
See the Marine Weather Message for details on the Small Craft
Advisory in effect.

Strong west winds will continue through Sunday which may lead to
continued hazardous conditions for small craft.

DAP

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Mar 30, 6:26 PM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
726 PM CDT FRI MAR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     SNOW             5 ESE PHILLIPS          45.66N 90.30W
03/30/2018  M2.0 INCH        PRICE              WI   TRAINED SPOTTER

            SNOW HAS STOPPED.

&&

BJH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Cass

When
March 30, 11:00 PM CST to March 31, 8:00 AM CST
Where
Southern Cass forecast zone
Reported by
Trained Spotter
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Heavy Snow, Crow Wing

When
March 30, 11:00 PM CST to March 31, 9:00 AM CST
Where
Crow Wing forecast zone
Reported by
Public
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Heavy Snow, Southern Aitkin

When
March 30, 11:00 PM CST to March 31, 9:00 AM CST
Where
Southern Aitkin forecast zone
Reported by
Public
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Heavy Snow, Pine

When
March 31, 12:00 AM CST to 10:00 AM CST
Where
Pine forecast zone
Reported by
Trained Spotter
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742877, 742878, 742879, 742880.